Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viral suppression-Virus strength & Drug holiday
Sep 22, 2004

First of all, I'd like to thank you for all the insight in this column. Now, for my questions. Here is my history. I've been on HAART for 8 years. My highest VL was 600,000 and lowest CD4 450. My current regimen is Trizivir, Kaletra, and Viread. I have no resistance to any drugs, as I had a pehno/genotype test recently. (yes I was off my drugs at the time of the test) My current VL<50, and CD4 is always between 900-1200. Here are my questions. I would like to take drug holidays occasionally, in order to allow my body to detox from the meds, and to allow myself to feel a bit more normal. Is it better to take short holidays, (1 month), and take them more often (1 per year), or is it better to take a long holiday (6 months), every few years. I have taken about 3 breaks in the past 8 years, never more than a couple of months. My last holiday was only three week, my VL rebounded from <50 to 30,000 in this 3 week period. It was suppressed back to <50 within 5 weeks. My CD4 was unchanged (1100). Does the virus gain strenth against ones body while on a drug break. Does it (the virus) get stronger? Is it harder to suppress the virus back to <50 if you allow your VL to rebound quite high? If you are able to successfully suppress the virus to an undetectable level(<50), is it safe to eliminate one of the drugs from your regimen, (say viread), or will the virus rebound? What I'm trying to ask, is that once the virus is suppressed, is it necessary to continue on all of the drugs in my regimen to keep it surpressed? Sorry for all the questions, but I'm trying to make the best educated decision on what is right for me, and hopefully help others who are in a similar position. In advance, thank you very much!

Response from Dr. Henry

Lots of good questions for which we don't have great answers. Stopping treatment when using a long acting drug with a olow threshold for resistance (such as Sustiva) may predispose to resistance (some suggest stopping the Sustiva a week before or using other drugs to protect Sustiva). If there is not resistance and all drugs (with a boosted PI regimen) there generally is minimal risk to develop resistancec and the virus usually responds well to reinstitution of the same regimen. In the setting of full suppression and no resistance whether the regimen can safely be simplified some is an area where data is minimal. Decreasing to just 2 NRTIs often does not work. Some preliminary studies using Kaletra alone are interesting and warrant further studies. The ACTG is doing a boosted atazanavir alone study for persons without resistance who have durable long term suppression. The ACTG and other groups are also looking at therapeutic vaccination strategies to see the anti-HIV immune response can be enhanced which might allow safer and longer treatment interruptions. I cannot in general recommend one form of starting stopping over another since the data is limited and some studies have had worrisome failure rates-more work needed. KH



Previous
Switching treatment
Next
problems with skeleton and muscles

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement